Heart Damage and Chemotherapy
Dear OncoLink "Ask The Experts,"
My father was recently diagnosed with synovial sarcoma in the lining of the lung. It was suggested that he undergo chemo therapy treatment with Doxil®. He's an older man with a heart condition, and based on what I read, I'm concerned about the cardiac ramifications.
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:
Doxil® is an anthracycline chemotherapy drug that is known to cause heart muscle damage. This damage can affect how well the heart pumps in some patients. The risk of heart damage applies to all chemotherapies of the anthracycline class. A patient should be screened with a MUGA scan or an ECHO (done by a cardiologist) before receiving Doxil® to obtain the patient's "ejection fraction" (EF). The EF is a measure of the baseline heart function that can later be affected by Doxil®. If the patient's EF is too low to begin with, then another drug should be used. Otherwise, the patient can receive Doxil® but should be monitored closely for any heart problems during treatment.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania